Autoimmune inner ear disease (AIED) is a very rare disorder with distinct clinical features and can occur in patients with malignancy or autoimmune diseases. We report a 72-year-old male patient with polyarteritis nodosa treated continuously for 5 years with aggressive immunosuppressive drugs, including cyclophosphamide, who experienced three episodes of acute hearing loss during treatment. Organic lesions of the external and middle ear were excluded by repeated examinations, and if one subscribes to McCabe's (Ann Otol Rhinol Laryngol 88:585-589, 1979) definition of AIED, this condition must be considered as the likely cause of the hearing loss. During the period of treatment, three episodes of AIED occurred, and eventually, lung cancer developed. From the time relationship and clinical manifestations of neuropathy and livedo reticularis, the first episode of hearing loss was more likely to be related to vasculitis itself, while the third episode may well have been associated with the development of lung cancer given the dramatic improvement in the clinical condition following treatment of the tumor by excision and cancer chemotherapy. Coexistence of AIED, vasculitis, and malignancy in the same patient has only been reported infrequently, and our case suggests that this coexistence may not be coincidental. For those patients with autoimmune disease who are on long-term immunosuppressive drug therapy, active surveillance for a nascent malignant tumor should be exercised if AIED recurs or persists.
ASJC Scopus subject areas